Montana, 2008

Hail and Damaging Winds in Montana, August 9, 2008

August 9, 2008 · NWS TFX · 14 events in 11 counties and zones

A very unstable and moist airmass allowed severe thunderstorms to develop during the late afternoon and early evening hours. Hail the size of half dollars and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A very unstable and moist airmass allowed severe thunderstorms to develop during the late afternoon and early evening hours. Hail the size of half dollars and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 9, 8:50 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 8:50 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
950 AM MDT SAT AUG 9 2008

.UPDATE...SLIGHT TWEAKS TO POP/QPF/WEATHER GRIDS FOR TODAY MAINLY TO
INCREASE POPS IN SW MT THIS MORNING AND OVER ALL BUT THE FAR NE
CORNER OF THE CWA FOR THIS AFTN.  SHORTWAVE TROF IS LIFTING NEWD
ACROSS ERN ID/WRN MT THIS MORNING WITH RADAR SHOWING AREAS OF
MODERATE THUNDERSTORMS IN THOSE AREAS.  AIRMASS OVER THE CWA IS
ALREADY MARGINALLY UNSTABLE AS SEEN IN 12Z SOUNDING AND SPOTTY
CONVECTIVE CLOUD DEVELOPMENT.  THUNDERSTORMS STILL A GOOD BET OVER
MOST AREAS THIS AFTN/EVE...BUT SEVERE PARAMETERS ARE MARGINAL RIGHT
NOW...BUT STRONG HEATING MAY CREATE MORE FAVORABLE SEVERE CONDITIONS
LATER.  WARANAUSKAS

.DISCUSSION...

TODAY THROUGH MONDAY...UPPER RIDGE HOLDING IN PLACE OVER THE
COUNTY WARNING AREA TODAY BUT BEGINNING TO ERODE ON THE WESTERN
FLANK AS AN UPPER LOW APPROACHES THE PACIFIC NORTHWEST. SHORT WAVE
ENERGY WILL CONTINUE TO SPIN OUT FROM THE LOW AND MOVE WITHIN THE
SOUTHWEST FLOW ALOFT. THUNDERSTORMS WILL AGAIN DEVELOP IN THE
UNSTABLE AIRMASS AND BECOME MORE WIDESPREAD THAN FRIDAYS
ACTIVITY. SPC MAINTAINS A SLIGHT RISK OUTLINE OVER WESTERN MONTANA
TODAY AND SOME STORMS COULD BECOME SEVERE. A SURFACE COLD FRONT
WILL MOVE ACROSS THE AREA LATE TONIGHT WITH THUNDERSTORM ACTIVITY
CONTINUING TO PRECEDE THIS EVENT. THE UPPER LOW TRACKS ACROSS
SOUTHERN CANADA ON SUNDAY WITH LINGERING CONVECTIVE ACTIVITY OVER THE
EASTERN PORTION OF THE COUNTY WARNING AREA. THE UPPER LOW SLIDES
ACROSS SASKATCHEWAN ON MONDAY THEREBY ENDING CONVECTIVE ACTIVITY
ACROSS THE AREA. COOLER AIR WILL MAKES ITS WAY OVER THE AREA MONDAY.
TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. EMANUEL

MONDAY NIGHT THROUGH THURSDAY NIGHT...UPPER LEVEL LOW MOVES
EAST/SOUTHEAST OUT OF ALBERTA INTO SASKATCHEWAN WITH SOUTHERN
PORTION OF LOW PRESSURE TROUGH EXITING CWA MONDAY NIGHT. GFS AND
ECMWF MODELS STILL SHOWING SLIGHTLY DIFFERENT SOLUTIONS...GFS HAS
LOW CENTERED SLIGHTLY FURTHER SOUTH WITH MORE ENERGY DRAGGING ACROSS
NORTHERN PORTION OF CWA WHILE ECMWF HAS LOW AND ASSOCIATED ENERGY
FURTHER NORTH AND MOSTLY OUT OF CWA. EITHER WAY...CHANCES OF
PRECIPITATION ARE SMALL AT THAT POINT. TUESDAY...BIGGER DIFFERENCES
IN THE MODELS BECOME EVIDENT. GFS DROPS THE LOW TO THE
SOUTH/SOUTHEAST INTO THE NORTHEAST CORNER OF MONTANA WHILE THE ECMWF
MOVES IT FURTHER ACROSS SASKATCHEWAN AND HAS A WEAK RIDGE REBUILDING
OVER THE CWA WEDNESDAY AND THURSDAY. HAVE LEANED TOWARD THE ECMWF
GOING WITH LOW CHANCES OF PRECIPITATION AND WARMING TEMPERATURES
MID-WEEK. EXPECT TEMPERATURES TUESDAY TO BE A FEW DEGREES BELOW
SEASONAL NORMALS THEN REBOUNDING TO NEAR SEASONAL NORMALS WEDNESDAY
AND THURSDAY. LITTLE CHANCE OF PRECIPITATION THROUGH THE
PERIOD.

FRIDAY THROUGH SATURDAY...MODEL DIFFERENCES DETRACT A LITTLE FROM
FORECAST CONFIDENCE DURING THIS PERIOD. I WENT WITH A COMPROMISE OF
AN UPPER LEVEL RIDGE OF HIGH PRESSURE LINGERING OVER MONTANA DURING
THIS PERIOD. WARM AND DRY CONDITIONS ARE EXPECTED. HOWEVER...A FEW
WEAK DISTURBANCES WITH LIMITED MOISTURE WORK THEIR WAY THROUGH THE
RIDGE. A FEW MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE. TEMPERATURES ARE EXPECTED TO BE JUST A FEW DEGREES
ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1135Z.
VFR CONDITIONS EARLY IN PERIOD. UNSTABLE SOUTHWESTERLY FLOW ALOFT
AND APPROACHING COLD FRONT WILL RESULT IN DEVELOPMENT OF WIDESPREAD
THUNDERSTORMS...SOME POSSIBLY STRONG/SEVERE... AFTER 20Z. STRONG
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND HAIL ARE EXPECTED WITH THE
THUNDERSTORMS WITH OCCASIONAL MVFR CONDITIONS. MOST THUNDERSTORMS
WILL MOVE INTO EASTERN MONTANA AFTER 03Z WITH VFR CONDITIONS THEN
PREVAILING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  56  83  47 /  30  40  20  30
CTB  88  51  76  44 /  20  40  10  20
HLN  91  58  84  52 /  30  40  10  20
BZN  92  52  89  47 /  30  40  30  30
WEY  78  45  76  40 /  50  60  20  20
DLN  82  49  82  44 /  40  40  10  20
HVR  94  56  87  48 /  20  40  20  40
LWT  89  55  81  47 /  30  40  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...LOSS/EK
AVIATION...LOSS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 4:15 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT SAT AUG 9 2008

MTZ008>015-044>055-101115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
515 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY
RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 167 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Beaverhead

When
August 9, 12:15 PM MST
Where
Beaverhead County, 6 mi ESE of Lima
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.597, -112.487

A severe thunderstorm dropped 1.25 inch diameter hail at Lima 6ESE. The hail contributed to a vehicle accident on Interstate 15.

Thunderstorm Wind, Lewis and Clark

When
August 9, 1:15 PM MST
Where
Lewis and Clark County, 4 mi W of Augusta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.500, -112.466

A severe thunderstorm produced a wind gust to 65 mph at Augusta 4W.

Thunderstorm Wind, Lewis and Clark

When
August 9, 1:25 PM MST
Where
Lewis and Clark County, 3 mi NNE of Wolf Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.040, -112.046

A severe thunderstorm produced a wind gust to 60 mph at Wolf Creek 3NNE.

Thunderstorm Wind, Teton

When
August 9, 1:50 PM MST
Where
Teton County, 1 mi NE of Choteau Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.830, -112.155

A severe thunderstorm produced a wind gust to 65 mph at Choteau Airport 1NE.

Thunderstorm Wind, Cascade

When
August 9, 2:00 PM MST
Where
Cascade County, Vaughn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.570, -111.550

A severe thunderstorm produced a wind gust to 60 mph at Vaughn.

Thunderstorm Wind, Pondera

When
August 9, 2:35 PM MST
Where
Pondera County, 3 mi SW of Conrad
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.139, -111.996

A severe thunderstorm produced a wind gust to 70 mph at Conrad 3SW.

Hail, Beaverhead

When
August 9, 2:36 PM MST
Where
Beaverhead County, 3 mi SE of Lima
Measured
1 in hail
Reported by
Public
Coordinates
44.599, -112.557

A severe thunderstorm dropped 1 inch diameter hail at Lima 3SE.

Thunderstorm Wind, Pondera

When
August 9, 2:36 PM MST
Where
Pondera County, Valier
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.300, -112.250

A severe thunderstorm produced a wind gust to 70 mph at Valier.

Thunderstorm Wind, Chouteau

When
August 9, 3:01 PM MST
Where
Chouteau County, 7 mi SSW of Highwood
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.486, -110.857

A severe thunderstorm produced a wind gust to 64 mph at Highwood 7SW.

Thunderstorm Wind, Toole

When
August 9, 3:12 PM MST
Where
Toole County, 2 mi SE of Shelby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.480, -111.819

A severe thunderstorm produced a wind gust to 60 mph at Shelby 2SE.

Thunderstorm Wind, Madison

When
August 9, 3:35 PM MST
Where
Madison County, 12 mi S of Cameron
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.026, -111.680

A severe thunderstorm produced a wind gust to 70 mph at Cameron 12S.

Thunderstorm Wind, Hill

When
August 9, 5:00 PM MST
Where
Hill County, 5 mi WNW of Simpson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.928, -110.272

A severe thunderstorm produced a wind gust to 60 mph at Simpson 5WNW.

Thunderstorm Wind, Blaine

When
August 9, 6:00 PM MST
Where
Blaine County, 7 mi NE of Chinook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.652, -109.122

A severe thunderstorm produced a wind gust to 60 mph at Chinook 7NE.

Hail, Gallatin

When
August 9, 6:03 PM MST
Where
Gallatin County, 2 mi E of Big Sky
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.250, -111.279

A severe thunderstorm dropped 1 inch diameter hail at Big Sky 2E.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127445, 127446, 127449, 127447, 127451, 127457, 127452, 127455, 127464, 127456, 127459, 127460, 127461, 127462.